Methylphenidate use in pregnancy and lactation: a systematic review of evidence
- Tables from this article were presented as a poster in the Annual Congress of the British Association of Psychopharmacology in July 2011.
The aims of this review were to summarize the scientific evidence about the risks of using methylphenidate for ADHD in pregnancy and lactation, to present a case in which interruption of treatment after delivery and during breastfeeding was harmful and to discuss the implications of treating or not treating ADHD in pregnancy and lactation.
For the systematic review, databases searched included Pubmed, Psychinfo, Web of Science, Embase, Biosis and Medline.
Three articles were found with a total sample of 41 children exposed to methylphenidate in pregnancy. Malformations reported included congenital heart defects (n = 2), finger abnormalities (syndactyly, adactyly and polydactyly n = 2) and limb malformations (n = 1). Other problems included premature birth, asphyxia and growth retardation. One case report (n = 1) and one case series (n = 3) were identified regarding exposure to methylphenidate through breast feeding. In all cases, children developed normally and no adverse effects were reported. In our case report we describe an infant exposed to methylphenidate during pregnancy and breast feeding, who developed normally having no detectable congenital abnormalities.
The number and size of the studies found were small. Identified cases were not representative of the general adult ADHD population having methylphenidate as monotherapy during pregnancy as all the articles reported combinations of methylphenidate with either known teratogenic drugs or drugs of abuse. There is a paucity of data regarding the use of methylphenidate in pregnancy and further studies are required. Although the default medical position is to interrupt any non-essential pharmacological treatment during pregnancy and lactation, in ADHD this may present a significant risk. Doctors need to evaluate each case carefully before interrupting treatment.